Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 85, NWS Sioux Falls, SD

June 20, 1998Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 1998, 2:13 PM CDT for Ida County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 2:13 PM CDT (19:13 UTC)
Expired
Jun 20, 1998, 2:45 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Ida County, IA

The radar

The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:31 PM CDTHail 1.75Ida Grove, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3330 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUUS1 KFSD 201914 RRA
SVRFSD
IAC093-201945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
213 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN IDA COUNTY IN NORTHWESTERN IOWA

* UNTIL 245 PM CDT

* AT 212 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 48 MILES SOUTHEAST OF SIOUX CITY  OR 10
  MILES SOUTHWEST OF ARTHUR MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTHUR                   AROUND 225 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:40 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 20, 10:40 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT SAT JUN 20 1998

CONVERGENCE ALG PREFRONTAL TROUGH HAS BEEN ENOUGH TO RELEASE MODERATELY
CAPPED AND VERY UNSTABLE ENVIROMENT (-11 LI/2500 CAPE/150 CIN) OVER ERN
CWA THIS MORNING REVEALED IN GOES SOUNDER AND OAX RAOB.  BUSY WITH SVR
WX THIS MRNG WITH NUMEROUS RPTS OF SVR HAIL OVER COTTONWOOD AND JACKSON
COUNTIES.  MAIN SFC BNDRY VERY SLOW TO SHIFT SE INTO NW IA...AND THIS
WL BE PRIMARY CONCERN FOR POTENTIAL DEVELOPMENT MIDDAY INTO ERLY AFTN.
THIS IS LARGE CONCERN WITH DIVERGENT RIGHT ENTRANCE REGION TO DRAG OVR
SUSPECT REGION MIDDAY TO EARLY AFTN TO ADD TO BREAKING POTENTIAL.
RUC II SLOW ON DVLPG MORNING ACTION...BUT SHOW EXPLOSIVE COVERAGE BY
21Z JUST SE OF AREA. LOOK FOR UPDT TO INCREASE STRENGTH OF WORDING FOR
TSRA SE...AS WELL AS RAISE TMPS FOR FAR SE.  OTHER FINE TUNING LKLY LTR
THIS MORNING IN WRN ZNS.

.FSD...NONE
CHAPMAN

In the hours before

Special weather statement, Jun 20, 11:00 AM CDT, 3 hours 13 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SAT JUN 20 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A MOIST AND VERY UNSTABLE AIR MASS IS LOCATED AHEAD OF A
COLD FRONT EXTENDING FROM CENTRAL MINNESOTA TO NORTHEAST NEBRASKA
MIDDAY.  THERE WAS A WEAK CAPPING INVERSION PREVENTING DEVELOPMENT OF
THUNDERSTORMS OVER NORTHWEST IOWA THROUGH THE MORNING...BUT THE
SUPERPOSITION OF THE DIVERGENT ENTRANCE REGION OF AN UPPER LEVEL JET
STREAK WITH SIGNIFICANT LOW LEVEL CONVERGENCE ALONG THE BOUNDARY
SHOULD BE ENOUGH TO ALLOW RAPID DEVELOPMENT OF THUNDERSTORMS OVER
MUCH OF NORTHWEST IOWA EARLY THIS AFTERNOON.

MNZ090-IAZ002-003-013-014-020>022-031-032-NEZ014-210500-
JACKSON-BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-OBRIEN-OSCEOLA-
PLYMOUTH-WOODBURY-DAKOTA-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...SPENCER...
SPIRIT LAKE...STORM LAKE
1100 AM CDT SAT JUN 20 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP MIDDAY ALONG THE COLD FRONT FROM
AROUND JACKSON MINNESOTA TO NEAR SIOUX CITY IOWA.  THESE STORMS WILL
LIKELY CONGEAL INTO A WELL DEFINED LINE AS THEY PROGRESS SOUTHEAST
THIS AFTERNOON.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER NOON.

SDZ067-070-071-MNZ071-072-080-081-089-097-098-IAZ001-012-NEZ013-210500-
CLAY-LINCOLN-UNION-COTTONWOOD-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-
ROCK-LYON-SIOUX-DIXON-
INCLUDING THE CITIES OF...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...
ROCK RAPIDS...SIOUX CENTER
1100 AM CDT SAT JUN 20 1998

FORECAST THROUGH MIDNIGHT:
A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE...BUT NO SEVERE WEATHER
IS EXPECTED.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75 DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038>040-050-052>066-068-069-210500-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-MC COOK-MINER-
MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...YANKTON
1100 AM CDT SAT JUN 20 1998

FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

CHAPMAN
Local storm report, Jun 20, 12:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1252 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0851 AM    5 SE DELFT                MN   .75 INCH HAIL
06/20/98   COTTONWOOD                     5 WEST MOUNTAIN LAKE

0854 AM    MOUNTAIN LAKE             MN   1 INCH HAIL
06/20/98   COTTONWOOD

0859 AM    LAKEFIELD                 MN   1.75 INCH HAIL
06/20/98   JACKSON

0915 AM    5 SW BERGEN               MN   .75 INCH HAIL
06/20/98   JACKSON
Local storm report, Jun 20, 12:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1252 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0851 AM    5 SE DELFT                MN   .75 INCH HAIL
06/20/98   COTTONWOOD                     5 WEST MOUNTAIN LAKE

0854 AM    MOUNTAIN LAKE             MN   1 INCH HAIL
06/20/98   COTTONWOOD

0859 AM    LAKEFIELD                 MN   1.75 INCH HAIL
06/20/98   JACKSON

0915 AM    5 SW BERGEN               MN   .75 INCH HAIL
06/20/98   JACKSON
Local storm report, Jun 20, 1:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
155 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0851 AM    5 SE DELFT                MN   .75 INCH HAIL
06/20/98   COTTONWOOD                     5 WEST MOUNTAIN LAKE

0854 AM    MOUNTAIN LAKE             MN   1 INCH HAIL
06/20/98   COTTONWOOD

0859 AM    LAKEFIELD                 MN   1.75 INCH HAIL
06/20/98   JACKSON

0915 AM    5 SW BERGEN               MN   .75 INCH HAIL
06/20/98   JACKSON

0928 AM    5 NE BERGEN               MN   3 INCH HAIL
06/20/98   JACKSON

0930 AM    1 E MOUNTAIN LAKE         MN   .75 INCH HAIL
06/20/98   COTTONWOOD
Local storm report, Jun 20, 1:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
155 PM CDT SAT JUN 20 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0851 AM    5 SE DELFT                MN   .75 INCH HAIL
06/20/98   COTTONWOOD                     5 WEST MOUNTAIN LAKE

0854 AM    MOUNTAIN LAKE             MN   1 INCH HAIL
06/20/98   COTTONWOOD

0859 AM    LAKEFIELD                 MN   1.75 INCH HAIL
06/20/98   JACKSON

0915 AM    5 SW BERGEN               MN   .75 INCH HAIL
06/20/98   JACKSON

0928 AM    5 NE BERGEN               MN   3 INCH HAIL
06/20/98   JACKSON

0930 AM    1 E MOUNTAIN LAKE         MN   .75 INCH HAIL
06/20/98   COTTONWOOD

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.